POST RAI – Mission Accomplished

It’s been a while since my last update, but I had my first check-up today since the RAI treatment and I got the good news. . . I’m officially hypo! I can’t believe six weeks have come and gone. 

Up until two weeks ago, I was still experiencing hyper symptoms. They were not too severe, but mostly manifested in sleepless nights, shaky hands, muscle and joint pain with some tachycardia here and there. Then two Fridays ago, I just felt better. Like whoa… I’m back.

I was expecting to start feeling some of the hypo symptoms, but as of now, nada. I feel great, which made me think I wasn’t hypo yet. But my lab results confirmed that the radioactive iodine worked, and I’m now a member of the Synthroid club. #HighFive

Here’s a summary of my RAI experience in general:

  • I do not regret taking the Prednisone to protect my eyes. My right eye has been giving me some minor discomfort, which really ramped up right after the RAI treatment. I truly believe the Prednisone (20 mg for 6 weeks after RAI) prevented it from getting worse. I did not gain any weight while on Prednisone (just 5 lbs during the last two weeks.)
  • Minimal weight gain, I went down to 123 lbs. and I’m currently at 128 lbs. I was expecting to gain more while on the steroids. I’ll let you know how that continues to go.
  • Return of hyper symptoms were no fun, and had symptoms throughout weeks 2, 3 and 4. Week 5 felt much better and continue to feel much better although I’m hypo.
  • At first I regretted doing the radiation, but now I don’t so much. It’s just a matter of being patient and hanging in there. Expect a rollercoaster of symptoms, emotions, and a whole lot of thyroid rage and just hold on.

Here are my lab results post radiation:

  • T3 41 (Range: 76-181)
  • Free T4 .6 (Range .8-1.8)
  • TSH  33.85

And so the start of a new journey, but hey, it’s better than the alternative. Would love to hear your post radiation stories. Please comment below.

I am not a doctor and the content on this blog is not medical advice. This is simply my experience with Graves Disease, and all thoughts expressed on this blog are my opinions. Please consult a doctor if you think you have Graves Disease or prior to taking any action that may affect your outcome with Graves Disease. You should never delay seeking medical advice, disregard medical advice, or discontinue medical treatment because of information on this website.

6 thoughts on “POST RAI – Mission Accomplished

  • Thank you for your information!
    It my daughter who was just diagnosed with Graves. She is two weeks post rai. She feels body pain everywhere and even more emotional.
    She was sub clinical hyper for a year only her tsh was abnormal so they did the iodine up take test that said it was Graves !
    She has suffered from chronic pain for years . I am praying Graves was the cause and the treatment will help it.
    Did you have pain prior to your treatment?

    • I hope your daughter is feeling better Kathy! Please check in and let us know how she is. 😀

  • Hi!
    I’m so glad i found someone I can relate to. The people I come across are already hypo. I had no idea what graves disease was until I was admited at the hospital and diagnosed this past june. I’ve been on methimazole (only reduced my dosage by 10 mg prior to taking the magic pill) and propanolol. I gained over 10 pounds and was feeling great once I was regulated.
    I took the magic little pill this past Friday and lucky me I had a reaction to the iodine. My neck swelled up and felt like someone was choking me! I’m on steroids (and still on propanolol) the swelling goes down to an acceptable discomfort only after the steroids have been taken.

    I’m pretty scared this won’t work and i’ll have to go through it all over again (or become infertile: I read this could happen once you become hypo!). I see the doctor tomorrow and he wants an ultrasound done (no idea as to why). He also has mentioned on putting me on levothyroxine (Synthroid) but have heard that people have had terrible side effects (super tired, cant get out of bed, weight gain).

    Hope your journey has been much better than mine.
    Thanks for writing the blog and giving people like me someone they can relate to!! 🙂

    • I hope you’re feeling better, Erika! Please share an update and let us know how it’s post RAI. I hope the swelling went away. I was on propanalol for about a month after the radiation was done, before I started weening myself off. The Synthroid is actually supposed to help with the tiredness, and other symptoms you’ve mentioned. Those symptoms are related to being hypothryroid post radiation. It’s important that you follow-up with your doctor six weeks after the radiation. I wish you well and I hope to hear from you soon!

  • Hello!

    I just drank the radioactive iodine yesterday morning. It was really nice to read what you experienced through it all. Thank you!

    Jessica

    • I wish you the best of luck. Everything will work out. Come back and please let us know how you’re doing. You got this!

Leave a Reply